Alert archive / South Carolina / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Columbia, SC

July 16, 2017Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Jul 16, 2017, 6:20 PM EDT for Kershaw County, Richland County, South Carolina. It was in force for 115 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2017, 6:20 PM EDT (22:20 UTC)
Expired
Jul 16, 2017, 8:15 PM EDT
In force
115 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Kershaw County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 20 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:20 PM EDTHEAVY RAIN 2.885 Ne Woodfields, SCRCWINDS GAUGE AT SPRING VALLEY HIGH SCHOOL MEASURED 2.88 INCHES IN THE LAST 30 MINUTES AND 2.09 INCHES OF RAIN IN 20 MINUTES.
Jul 16, 6:59 PM EDTHEAVY RAIN 3.985 Ne Woodfields, SCRCWINDS GAUGE AT SPRING VALLEY HIGH SCHOOL MEASURED 3.98 INCHES OF RAIN IN 1 HOUR.
Jul 16, 7:01 PM EDTFLASH FLOOD4 Nne Woodfields, SCRICHLAND DISPATCH REPORTED WATER GETTING INTO MULTIPLE VEHICLES ON TWO NOTCH RD AT POLO RD.
Jul 16, 7:15 PM EDTFLASH FLOOD6 Ne Dentsville, SCSOCIAL MEDIA REPORT OF MULTIPLE VEHICLES STALLED IN FLOODWATER BEHIND BILO GROCERY STORE AT SANDHILLS MALL.
Jul 16, 7:20 PM EDTFLASH FLOOD3 Ne Dentsville, SCCOLUMBIA FIRE DEPT. REPORTED MULTIPLE STALLED VEHICLES IN FLOODWATER ON TWO NOTCH RD. NEAR THE GOODWILL DONATION CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WGUS52 KCAE 162220
FFWCAE
SCC055-079-170015-
/O.NEW.KCAE.FF.W.0014.170716T2220Z-170717T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
620 PM EDT SUN JUL 16 2017

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  Central Richland County in central South Carolina...
  Southwestern Kershaw County in central South Carolina...

* Until 815 PM EDT

* At 619 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Columbia, Forest Acres, Dentsville, St. Andrews, Woodfields,
  Arcadia Lakes, Five Points, Woodfield and Fort Jackson.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of the Five
Points area extending downstream along Rocky Branch Creek.  This
includes the areas of Maxcy Gregg Park, areas of USC along the creek,
intersection at Pickens and Blossom, intersection at Whaley and Main
and areas of the Olympia neighborhood along the creek.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3387 8097 3393 8102 3400 8105 3401 8109
      3410 8116 3426 8082 3406 8061 3403 8060

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:32 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 16, 4:32 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
432 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A trough across the area and high moisture will result in
continued chances for showers and thunderstorms which may
linger through Tuesday. Thunderstorms more isolated by midweek
as ridge builds over the area. Temperatures will warm to well
above normal by the end of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Frontal boundary remains north of the area this afternoon. Air
mass remains moist and moderately unstable. Precipitable water
near 2 inches across the east CWA. Short wave trough
approaching from the northwest. Radar showing scattered showers
developing. Severe thunderstorm potential appears lower than
yesterday with weak shear and weaker instability. However there
remains a heavy rain threat. Strong short wave trough over
southern Alabama. Convection along the FL panhandle may advect
northeast as short wave lifts toward the region. This is
supported by latest HRRR. Will continue mention of high chance
to likely pops most of the area although late today the chance
may decrease in the Piedmont. Convection should diminish 03z-
06z. Overnight lows in the low 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Weak surface trough remains across the area. This will remain
the focusing mechanism for additional showers and thunderstorms
through Monday. Positively tilted upper level trough over the
eastern CONUS through the period. Relatively cold aloft with 500
mb temperatures to -10C. So steep low-mid level lapse rates
supports resulting in moderate to possible strong instability. Although
shear remains weak...pulse severe possible. Some drier air may
advect in across the north Midlands. Highs around 90 both days.
overnight lows in the low 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Models still indicating the potential for a weak cut-off upper
low developing over the area Tuesday through Wednesday as the
cwa gets squeezed between the strong ridge across the central US
and another ridge in the western Atlantic. By Thursday the
ridge west of the region appears to strengthen and move
eastward, pushing the upper low out of the area late in the
period. Still expecting the convection to become more diurnal
and more scattered to isolated later in the week. Temperatures
near normal early in the period but warming trend late week to
above normal again. Expect temperatures near 100 degrees by next
weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Variable conditions through much of the TAF period.

Stalled frontal boundary remains across the area with showers
and thunderstorms moving through the area. Main concern is a
group of thunderstorms moving toward AGS/DNL from the south and
arriving around 22z. Other concern will again be wind gusts
potential...however potential is lower than yesterday.
Convection will diminish with sunset with potential for stratus
and fog to develop through the early morning hours. Cloud cover
will again lessen impacts...however have remained with MVFR
vsbys at CAE/CUB/DNL and IFR at AGS/OGB. Conditions will return
to VFR by 15z with another round of convection expected to begin
around 18z.

EXTENDED AVIATION OUTLOOK...Showers and thunderstorms with
associated restrictions expected Monday as a front remains
stalled over the area. Low confidence in showers and
thunderstorms Tuesday through Thursday. Restrictions also
possible in late night/early morning stratus and fog each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 16, 3:16 AM EDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
316 AM EDT Sun Jul 16 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
316 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms through Tonight could possibly contain strong to
damaging winds, along with heavy rain with localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday, A few thunderstorms with damaging wind will be possible
along a decaying surface front. The storms may also contain heavy
rain with localized flooding.

Friday and Saturday, heat index values may climb back above 105
degrees in many areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 2:18 PM EDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
218 PM EDT SUN JUL 16 2017

SCZ031-161845-
Sumter-
218 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUMTER COUNTIES...

At 217 PM EDT, a strong thunderstorm was just south of
Sumter, moving northeast at 10 mph.

Wind gusts up to 50 mph are possible with this storm along
with small hail. Ponding of water will occur in poor-drainage
areas. Do not drive on flooded roads.

Locations impacted include...
South Sumter.

LAT...LON 3381 8025 3378 8028 3377 8040 3375 8040
      3375 8042 3384 8048 3396 8031 3383 8021
TIME...MOT...LOC 1817Z 236DEG 9KT 3386 8038
Special weather statement, Jul 16, 3:01 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
301 PM EDT SUN JUL 16 2017

SCZ036-038-161945-
Orangeburg-Clarendon-
301 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLARENDON AND EAST
CENTRAL ORANGEBURG COUNTIES...

At 300 PM EDT, a strong thunderstorm was located 7 miles northwest of
Eastern Lake Marion, or 13 miles south of Manning, moving northeast
at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Manning, Eutawville and Vance.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Marion, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3339 8022
      3332 8034 3342 8052 3370 8020 3359 8005
TIME...MOT...LOC 1900Z 230DEG 12KT 3350 8029

CJR
Special weather statement, Jul 16, 5:11 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
511 PM EDT SUN JUL 16 2017

SCZ018-025-162200-
McCormick-Edgefield-
511 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN EDGEFIELD AND
NORTHEASTERN MCCORMICK COUNTIES...

At 509 PM EDT, a strong thunderstorm was located 8 miles east of
Troy, or 15 miles south of Greenwood. The storm is nearly stationary.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
McCormick.

Heavy rainfall is also occurring with this slow moving storm, and
may cause localized flooding and ponding of water on roadways. Do
not drive your vehicle through flooded roadways.

LAT...LON 3398 8228 3402 8224 3398 8221 3397 8218
      3399 8215 3399 8210 3398 8208 3398 8205
      3395 8204 3397 8199 3386 8199 3387 8229
TIME...MOT...LOC 2109Z 273DEG 3KT 3397 8216

CJR
Special weather statement, Jul 16, 5:50 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
550 PM EDT SUN JUL 16 2017

SCZ022-028-162230-
Kershaw-Richland-
550 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEXINGTON...CENTRAL
RICHLAND AND SOUTHWESTERN KERSHAW COUNTIES...

At 549 PM EDT, a strong thunderstorm was located near Fort Jackson,
or near Woodfields, moving west at 5 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Columbia, West Columbia, Cayce, Forest Acres, Dentsville, St.
Andrews, Woodfields, Arcadia Lakes, Five Points, Woodfield, Fort
Jackson and Seven Oaks.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding and ponding of water on roadways. Do not drive
your vehicle through flooded roadways.

LAT...LON 3407 8066 3391 8101 3392 8103 3393 8102
      3400 8105 3401 8107 3401 8109 3407 8114
      3422 8085
TIME...MOT...LOC 2149Z 074DEG 5KT 3409 8086

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:00 PM EDTSevere Thunderstorm WarningCAEBamberg45 min
Jul 15, 8:34 PM EDTFlash Flood WarningCAEAiken3 hr
Jul 16, 2:18 PM EDTSpecial Weather StatementCAESumter27 min
Jul 16, 3:01 PM EDTSpecial Weather StatementCAEClarendon44 min
Jul 16, 4:37 PM EDTAreal Flood AdvisoryCAELee113 min
Jul 16, 5:11 PM EDTSpecial Weather StatementCAEMcCormick49 min
Jul 16, 5:50 PM EDTSpecial Weather StatementCAERichland40 min
Jul 16, 5:53 PM EDTAreal Flood AdvisoryCAELexington, Richland112 min
Jul 16, 5:53 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland40 min
Jul 16, 6:39 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Orangeburg, Richland, Sumter2 hr
Jul 16, 6:41 PM EDTSpecial Weather StatementCAECalhoun49 min
Jul 16, 7:14 PM EDTSpecial Weather StatementCAENewberry46 min

Nearby

Flash Flood Warnings in South Carolina, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.